Nevada, 2018

Avalanche and Flood in Nevada, March 20 to 31, 2018

March 20 to 31, 2018 · NWS REV · 15 events in 6 counties and zones

The first part of this storm consisted of warm air advection precipitation that spread through the northern Sierra. The second part of this storm moved into the Sierra Nevada and western Nevada on the 21st and 22nd in the form of a fairly significant atmospheric river, tapping a deep plume of moisture moving in from the Eastern Pacific.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

The first part of this storm consisted of warm air advection precipitation that spread through the northern Sierra. The second part of this storm moved into the Sierra Nevada and western Nevada on the 21st and 22nd in the form of a fairly significant atmospheric river, tapping a deep plume of moisture moving in from the Eastern Pacific.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 20, 2:43 AM PST, 9 minutes earlier.

Area forecast discussion, Mar 20, 2:43 AM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
343 AM PDT Tue Mar 20 2018

.SYNOPSIS...

A period of light valley rain and higher elevation snow is expected
this evening and tonight. A much stronger atmospheric river type
storm pushes into the region Wednesday night through early Friday
morning. This will bring periods of heavy valley rain and heavy
Sierra snow along with gusty winds. The weekend will be colder
with snow showers possible down to all valley floors.

&&

.SHORT TERM...

Clouds will be on the increase today as a period of light valley
rain and higher elevation snow begins this evening and tonight.

However, the main focus in the short-term forecast is the incoming
Atmospheric River (AR) storm poised to provide multiple feet of high
elevation snowfall (Sierra cement) and periods of heavy rain to
lower valleys in the Sierra and western Nevada. Main change in the
forecast was to continue to increase expected precipitation totals
Wed-Thu.

*TIMING: Initial light to moderate precipitation with this storm
 begins on Wednesday in the Sierra but expecting the main period
 of heaviest precipitation to begin Wednesday night into early
 Thursday morning. Moderate to heavy precipitation continues
 Thursday afternoon before quickly diminishing Thursday night as a
 pronounced dry slot cuts off precipitation.

*SNOW LEVELS: AR storms are inherently warm systems as their
 moisture has tropical origins. As such, snow levels on Wednesday
 into Thursday morning will begin in the 7,500-8,500' range from
 the Tahoe Basin extending southward into Mono County. Snow levels
 will begin to drop in the late Thursday afternoon into evening
 time frame as the cold front nears. There is still some timing
 uncertainty on how quickly the front arrives but nonetheless,
 late Thursday afternoon-evening looks to be the period where
 travel deteriorates across most passes and snow will be possible
 at Lake Tahoe level and along portions of Hwy 395 through Mono
 County.

*RAIN/SNOW/HYDROLOGIC CONCERNS: This AR storm will provide heavy
 rains and high elevation snowfall Wed-Thu with most
 precipitation occurring Thursday. Overall, the main moisture
 plume will be concentrated through the Sierra in Mono County
 where 2-4 feet of snow will be possible above mainly 8,000' with
 localized areas up to 6 feet along the crest in southern Mono
 County. The Tahoe Basin will see up to 2-3 feet mainly above
 7,500' with localized areas up to 4 feet along the crest. Snow
 amounts below 7,500' are much lower confidence but generally
 6-12" are possible down to 7,000' feet with a few inches possible
 down to lake level by Thursday night.

This will be a rain event for western Nevada with moderate to heavy
rain expected on Thursday. 0.50-0.75" are possible across western
Nevada valleys. Rises on small creeks and streams can be expected
with some minor flooding possible in urban and poor drainage areas.

Minor flooding is also possible through the Sierra where snow has
not been removed to allow for drainage. There could also be rises on
small streams below 7000 feet that drain into the Tahoe basin and on
the east side of the Sierra. Although, main stem rivers do not look
like an issue, rises are expected on all rivers. The current
forecast takes the Middle Fork of the Feather River in Portola to
monitor stage, but at this point all other rivers are forecast to
remain below the point of concern. Fuentes

.LONG TERM...Friday onward...

The break in the precipitation between the warmer and colder
portions of the storms Friday morning is even more defined in latest
model guidance. Colder air moves into the region Friday as an upper
trough digs into northern CA/NV with a secondary cold frontal
boundary shifting through the region Friday night. This boundary
will provide the forcing to develop snow across the area with the
best chances in the Sierra, northeast California, and in western
Nevada mainly north of Highway 50. This is a fast moving feature and
there will only be a short period where the moisture and forcing
align, so am not expecting significant snow accumulations. However,
with snow levels at all valley floors, even light accumulations may
bring travel impacts across the region. A final passing shortwave
could bring one more chance for light snow showers Saturday night.
Considering we are getting into the latter part of March, most road
impacts from these lighter snows will be limited to the overnight
and early morning hours.

A warming and drying trend looks likely for next week, however
springtime is notorious for poor long range model guidance, so
nothing is a lock just yet. -Dawn

&&

.AVIATION...

Mid and high level clouds continue to stream into the region early
this morning, limiting the chances for fog formation. The one
exception is KTRK with patchy freezing fog through 16z this
morning.

A weak system will bring light rain and snow this afternoon and
evening with slightly lowered ceilings and terrain obscuration
possible. A much stronger storm is on tap for Wednesday and
Thursday with strong and gusty winds, and moderate to heavy
mountain snow and valley rain. Most precipitation should be
limited to the Sierra and northeast California on Wednesday, with
widespread spillover into western Nevada on Thursday. Terminals
should all just see rain, but expect widespread mountain
obscuration and periods of MVFR (30% chance IFR) ceilings and
visibility.

Winds will bring turbulence and wind shear, with local studies
indicating LLWS possible for KRNO Wednesday into Thursday. The
most likely periods for strongest valley winds will be Wednesday
and again Thursday afternoon. The period between will have heavy
precipitation which will dampen the wind speeds, however erratic
stronger gusts remain possible. Periods of snow showers are
possible for all airports Friday afternoon through Sunday morning
with the potential for minor accumulations, especially from 03z-
15z. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Wednesday afternoon through late
     Thursday night above 7000 feet in NVZ002.

CA...Winter Storm Watch from Wednesday afternoon through late
     Thursday night above 7500 feet in CAZ073.

     Winter Storm Watch from Wednesday afternoon through late
     Thursday night above 7000 feet in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Mar 20, 2:09 AM PST, 43 minutes before
Special Weather Statement
National Weather Service RENO NV
309 AM PDT Tue Mar 20 2018

CAZ070>073-NVZ001>005-210000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
309 AM PDT Tue Mar 20 2018

...SIGNIFICANT WINTER STORM LATER WEDNESDAY THROUGH THURSDAY
NIGHT...

Light valley rain and Sierra snow and rain will develop today and
tonight, with some travel impacts possible for Sierra and
northeast California passes. A much stronger system will bring
lower valley rain, Sierra rain and snow, and gusty winds starting
on Wednesday and continuing until a cold front moves through late
Thursday into Friday morning.

Impact details Wednesday through Friday:

- SIERRA:

* Snow levels will start out fairly high, between 7500 and 8500
  feet, Wednesday and Wednesday night before falling Thursday
  night into Friday as colder air filters into the region. Several
  feet of snowfall are likely in the High Sierra by Friday
  morning. Snowfall in the Tahoe Basin below 7000 feet, and in
  Mono County below 8000 feet, is more uncertain and will depend
  on how fast snow levels fall. Still, significant travel impacts
  for the main Sierra passes including Interstate 80 and Highway
  50 are likely by Thursday, continuing into Friday morning...
  with impacts to Highway 395 in Mono County possible by late
  Thursday night.

* Strong winds are likely over mountain ridges, with periodic
  stronger gusts surfacing in Sierra valley locations.

- WESTERN AND WEST-CENTRAL NEVADA:

* For Wednesday night and Thursday, rain is expected to develop in
  the valleys and foothills of western Nevada. A few snowflakes
  may mix in with the rain in the foothills by early Friday
  morning, but accumulations are unlikely below 5500 feet.

* Winds are expected to be gusty, which could bring periodic
  impacts to aviation and high-profile vehicles along with choppy
  conditions on area lakes. Currently the two periods of strongest
  winds look to be Wednesday and again Thursday afternoon.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain, 3 heavy snow, 1 avalanche, 1 flood. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
March 20, 2:52 AM PST to March 23, 2:52 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mount Rose Ski Area measured 27.0 inches of storm total snowfall from 20 March 0252PST to 23 March 0252PST.

Heavy Rain, Washoe

When
March 20, 3:55 AM PST to March 23, 3:55 AM PST
Where
Washoe County, (Rno)cannon Arpt Ren
Reported by
ASOS
Coordinates
39.500, -119.770

ASOS Reno Airport reported 1.07 inches of rainfall from 20 March 0355PST to 23 March 0355PST.

Heavy Rain, Douglas

When
March 20, 5:20 AM PST to March 23, 5:20 AM PST
Where
Douglas County, Gardnerville
Reported by
CoCoRaHS
Coordinates
38.930, -119.730

CoCoRaHS station NV-DG-11, Gardnerville reported 2.33 inches of storm total rainfall from 20 March 0520PST to 23 March 0520PST.

Heavy Rain, Washoe

When
March 20, 5:35 AM PST to March 23, 5:35 AM PST
Where
Washoe County, 1 mi ENE of Sparks
Reported by
CoCoRaHS
Coordinates
39.556, -119.753

CoCoRaHS station NV-WH-87, 1 mile north-northeast of Sparks reported 1.00 inch of storm total rainfall from 20 March 0535PST to 23 March 0535PST.

Heavy Rain, Douglas

When
March 20, 6:00 AM PST to March 23, 6:00 AM PST
Where
Douglas County, 3.85 mi NE of Douglas Co Arpt
Reported by
CoCoRaHS
Coordinates
39.040, -119.720

CoCoRaHS station NV-DG-2, Johnson Lane reported 1.61 inches of storm total rainfall from 20 March 0600PST to 23 March 0600PST.

Heavy Rain, Washoe

When
March 20, 6:38 AM PST to March 23, 6:38 AM PST
Where
Washoe County, 2.96 mi SW of Galena Creek
Reported by
Mesonet
Coordinates
39.244, -119.881

Mesonet station LVYN2, 4 miles east of Incline Village reported a storm total rainfall amount of 4.56 inches from 20 March 0638PST to 23 March 0638PST.

Heavy Rain, Lyon

When
March 20, 6:45 AM PST to March 23, 6:45 AM PST
Where
Lyon County, Mason
Reported by
CoCoRaHS
Coordinates
38.950, -119.180

CoCoRaHS station NV-LY-3 in Mason reported 0.76 inches of storm total rainfall from 20 March 0645PST to 23 March 0645PST.

Heavy Rain, Washoe

When
March 20, 6:48 AM PST to March 23, 6:48 AM PST
Where
Washoe County, 2.09 mi NNE of Lawton
Reported by
Mesonet
Coordinates
39.547, -119.903

Mesonet station D4069, 4 miles west of Reno reported 1.09 inches of rainfall from 20 March 0648PST to 23 March 0648PST.

Heavy Rain, Carson City (C)

When
March 20, 6:48 AM PST to March 23, 6:48 AM PST
Where
Carson City (C) County, 3.69 mi WNW of Carson City
Reported by
Mesonet
Coordinates
39.194, -119.842

Mesonet station VCEN2, 2 miles west-southwest of Lakeview reported 3.23 inches of storm total rainfall from 20 March 0648PST to 23 March 0648PST.

Heavy Snow, Greater Lake Tahoe Area

When
March 20, 6:49 AM PST to March 23, 6:49 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Trained Spotter
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Trained weather spotter located 4 miles west-northwest of Mount Rose Summit reported 30.0 inches of storm total snowfall from 20 March 0649PST to 23 March 0649PST.

Heavy Rain, Storey

When
March 20, 7:01 AM PST to March 23, 7:01 AM PST
Where
Storey County, Virginia City
Reported by
Mesonet
Coordinates
39.320, -119.650

Mesonet station AU064 in Virginia City reported 1.40 inches of storm total rainfall from 20 March 0701PST to 23 March 0701PST.

Heavy Rain, Carson City (C)

When
March 20, 11:34 AM PST to March 23, 11:34 AM PST
Where
Carson City (C) County, 0.54 mi E of Carson City
Reported by
Trained Spotter
Coordinates
39.170, -119.770

Trained weather spotter in Carson City reported 2.35 inches of storm total rainfall from 20 March 1134PST to 23 March 1134PST. 0.81 inches of that rain fell from 22 March 1134PST to 23 March 1134PST.

Heavy Snow, Greater Lake Tahoe Area

When
March 20, 11:35 AM PST to March 23, 11:35 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Trained Spotter
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Trained weather spotter in Incline Village at an elevation of 7580 feet reported a storm total snowfall of 30.0 inches from 20 March 1135PST to 23 March 1135PST.

Avalanche, Greater Lake Tahoe Area

When
March 22, 12:02 PM PST to 12:03 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Law Enforcement
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Nevada Department of Transportation closed Mount Rose Highway (SR-431) from Fairview to Sky Tavern due to heavy snow and an avalanche. The avalanche was searched and cleared by the Mount Rose Ski Patrol to ensure that no other vehicles were involved.

Flood, Washoe

When
March 22, 5:00 PM PST to March 31, 11:59 PM PST
Where
Washoe County, 2.94 mi NE of Black Spgs to 2.88 mi NE of Black Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.648, -119.829

KOLO 8 Reno reported that Washoe County and the City of Reno closed Lemmon Drive from Deodar Way to Arkansas Drive 22 March 1700PST. The county says the decision came after key water level triggers were reached, causing the need for the closure to occur to protect the traveling public. Washoe County and the City of Reno re-opened Lemmon Drive 9 April.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748942, 748870, 748945, 748940, 748947, 748873, 748944, 748875, 748898, 748941, 748943, 748863, 748862, 748950, 748953.